Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Burlington, VT

May 31, 2002Clinton County, Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2002, 4:13 PM EDT for Clinton County, Essex County, New York. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 4:13 PM EDT (20:13 UTC)
Expired
May 31, 2002, 4:45 PM EDT
In force
32 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Clinton County, NY, Essex County, NY

The radar

The Burlington radar (KCXX), 45 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:15 PM EDTThunderstorm WindRedford, NY
May 31, 4:30 PM EDTThunderstorm WindLewis, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WUUS51 KBTV 312013
SVRBTV
NYC019-031-312145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
412 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN NEW YORK
  ESSEX COUNTY IN NEW YORK

* UNTIL 445 PM EDT

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
  JERICHO TO 4 MILES SOUTHWEST OF NORTH HUDSON...MOVING EAST AT 55
  MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR MORRISONVILLE AND KEENE VALLEY AROUND 415 PM EDT
  NEAR BEEKMANTOWN...PLATTSBURGH AND MORIAH AROUND 425 PM EDT

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:10 PM EDT, 3 minutes earlier.

Area forecast discussion, May 31, 4:10 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
410 PM EDT FRI MAY 31 2002

TWO LARGE AREAS OF THNDSTRMS AFFECTING FA THIS PM. SVR THNDSTRM
WATCHES IN EFFECT FOR ENTIRE CWA. FIRST LINE OF THNDSTRMS MOVG THRU
ERN PTN FA ATTM...WL BE EXITING RGN WITHIN NEXT HR. THIS LINE
OF STORMS ASSOCD WITH PREFRONTAL TROF. SECOND AREA OF STORMS RACING
ACRS NRN NYS ATTM...WL MOVE ACRS CHMPLN VLY BY AROUND 5 PM AND EXIT
FA BY AROUND 7 PM. THIS AREA OF STORMS GENERATED BY CDFNT AND ASSOCD
STG SHRTWV. MAIN SVR WX THREAT WITH THESE STORMS WL CONTINUE TO BE
DAMAGING WINDS.

SOMEWHAT DRIER AIR FILTERS IN TONITE BEHIND FRONT...ALLOWING FOR
P/C AND DRY CONDITIONS OVERNIGHT AND SAT AM.

SECONDARY CDFNT/SHRTWV TROF WL DROP SOUTH THRU FA LATER SAT/SAT
EVENING. AVN MORE IMPRESSIVE THAN OTHER MODELS REGARDING THIS
FEATURE. WITH NO APPRECIABLE COOLING BEHIND THE FRONT WHICH MOVES
THRU FA THIS EVENING (MAX TEMPS SAT EXPECTED TO BE IN 70S)...XPC
SUFFICIENT INSTABILTY FOR DVLPMNT OF LATE PM SHWRS/THNDSTRMS WITH
THE APRCH OF CDFNT. STRONG WIND FIELDS CONTINUE OVR THE AREA...SO
POTENTIAL FOR GUSTY WNDS WITH ANY TNDSTRMS THAT DVLP.

SIGNIFICANTLY COOLER/DRIER AIR MOVES IN BEHIND THE FRONT SAT NITE...
ALLOWING FOR SUNSHINE AND TEMPS 5-10 DEGREES BELOW NORMAL.

EXTENDED: WL CONTINUE WITH PREVIOUS THINKING OF DRY WX FOR FIRST
HALF OF NEXT WEEK. WNW FLOW ALOFT EXPECTED TO KEEP PCPN SUPPRESSED
SOUTH OF FA. UPR FLOW BCMS MORE SOUTHWEST BY THURSDAY WITH APRCH OF
SHRTWV TROF...SO WL CONTINUE WITH CHC SHWRS THURS...AND LEAVE IN
MENTION OF PCPN FRI AS LOW PRES FORECASTED TO TRACK ACRS RGN.

.BTV...SEVERE THUNDERSTORM WATCHES IN EFFECT FOR ALL ZONES
UNTIL 7 OR 8 PM EDT.

RJS

In the hours before

Special weather statement, May 31, 11:48 AM EDT, 4 hours 25 minutes before
NYZ026>031-034-035-VTZ001>012-312000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1148 AM EDT FRI MAY 31 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTH COUNTRY
THIS AFTERNOON...

THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS NORTHERN NEW YORK.
THERE HAVE BEEN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS VERMONT
AS WELL. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE
NORTH COUNTRY THIS AFTERNOON WITH THE APPROACH OF A COLD FRONT.
THE GREATEST WEATHER THREAT WITH THE MORE INTENSE STORMS WILL BE
STRONG TO DAMAGING WIND GUSTS.  HEAVY RAINS AND HAIL MAY ALSO
ACCOMPANY THESE STORMS.  WITH THE PASSAGE OF THE COLD FRONT THIS
EVENING...THE THREAT FOR THUNDERSTORMS WILL COME TO AN END.

PERSONS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT SHOULD TAKE THE
NECESSARY ACTION AND PREPARE FOR THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS.  STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA
OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL
WEATHER SERVICE...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU
INFORMED DURING SUCH POTENTIALLY HAZARDOUS WEATHER SITUATIONS.
Special weather statement, May 31, 2:30 PM EDT, 1 hour 43 minutes before
NYZ026>031-034-035-VTZ001>012-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT FRI MAY 31 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR NORTHERN NEW YORK UNTIL 7PM AND VERMONT UNTIL 8PM...

A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS OF NEAR OR IN EXCESS
OF 60 MILES AN HOUR OR LARGE HAIL...3/4 OF AN INCH OR LARGER. A
SEVERE THUNDERSTORM MAY ALSO SPAWN A TORNADO. HEAVY RAIN WHICH MAY
CAUSE FLOODING AND DEADLY LIGHTNING ARE ALSO LIKELY PRESENT IN A
SEVERE THUNDERSTORM.

THE NATIONAL WEATHER SERVICE ISSUES A SEVERE THUNDERSTORM WATCH WHEN
CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER. DURING A WATCH SITUATION
YOU SHOULD LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

A COLD FRONT WILL PASS THROUGH WARM AND HUMID AIR OVER THE REGION
THIS AFTERNOON TRIGGERING THE SEVERE THUNDERSTORMS.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:56 AM EDTSevere Thunderstorm WarningBTVEssex, Franklin64 min
May 31, 12:25 PM EDTSevere Thunderstorm WarningBTVClinton35 min
May 31, 3:15 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence45 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.